Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

July 5, 2013Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 5:59 PM MDT for Davis County, Weber County, Utah. It was in force for 76 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 5:59 PM MDT (23:59 UTC)
Expired
Jul 5, 2013, 7:15 PM MDT
In force
76 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 37 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:30 PM MDTTSTM WND GST 7211 Nw Hooper, UTGREAT SALT LAKE MINERALS GSLM 4212 FT
Jul 5, 6:45 PM MDTTSTM WND GST 655 Ese Ogden, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:17 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS55 KSLC 052359
SVRSLC
UTC011-057-060115-
/O.NEW.KSLC.SV.W.0007.130705T2359Z-130706T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIS COUNTY IN UTAH
  WESTERN WEBER COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF ANTELOPE
  ISLAND STATE PARK...OR 25 MILES WEST OF LAYTON...MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ANTELOPE ISLAND STATE PARK... HOOPER... WEST WARREN... WEST
  POINT... SYRACUSE... WARREN... CLINTON... CLEARFIELD... WEST
  WEBER... SUNSET... ROY... PLAIN CITY... WEST HAVEN... WILSON AND
  RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.

&&

LAT...LON 4120 11183 4116 11188 4102 11182 4100 11184
      4098 11242 4107 11250 4132 11225 4137 11190
TIME...MOT...LOC 2359Z 253DEG 29KT 4109 11240

$$

ROGOWSKI
1 follow-up statement
569 
WWUS55 KSLC 060105
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT FRI JUL 5 2013

UTC011-057-060115-
/O.EXP.KSLC.SV.W.0007.000000T0000Z-130706T0115Z/
WEBER UT-DAVIS UT-
705 PM MDT FRI JUL 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND WESTERN
WEBER COUNTIES WILL EXPIRE AT 715 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.

LAT...LON 4120 11183 4116 11188 4102 11182 4100 11184
      4098 11242 4107 11250 4132 11225 4137 11190
TIME...MOT...LOC 0105Z 253DEG 29KT 4124 11172

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 4:24 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUL 5 2013

.SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL
REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND
SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY
BEGINNING EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE
ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND
ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS
ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH
THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS
OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF
EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY
ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST
CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS
WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT.

THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE
STORMS...AS WELL AS HEAVY RAIN.

ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND
WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE
WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY
NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS
SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT
WEEK.

&&

.AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL
IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN
NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION
EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC
OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING
THE TERMINAL AFTER 00Z.

OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE
SOUTHEAST DRAINAGE OVERNIGHT.

&&

.FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH
PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE.
ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE
OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART
OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF
SHOWERS AND THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER...TRAPHAGAN
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 5 2013

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN
PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND
THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND
NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE
OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM
ACTIVITY TONIGHT.

TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY
ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR
SOUTH AND SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS
THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF
THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A
NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH
MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK
AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 5, 12:55 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      1 W ALTA                40.58N 111.64W
07/05/2013                   SALT LAKE          UT   DEPT OF HIGHWAYS

            SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
            CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
            ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
            ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
            MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
            FOR GREATER THAN 12 HOURS FOR CLEANUP.

&&

ROGOWSKI
Special weather statement, Jul 5, 5:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT FRI JUL 5 2013

UTZ002-003-005-060045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-SALT LAKE AND TOOELE VALLEYS UT-
530 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIS...SOUTHWESTERN
WEBER...NORTHWESTERN SALT LAKE...SOUTHEASTERN BOX ELDER AND
NORTHEASTERN TOOELE COUNTIES UNTIL 645 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WEST OF THE GREAT SALT LAKE...MOVING EAST
TOWARD THE GREAT SALT LAKE.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY FREQUENT DANGEROUS LIGHTNING! BOATERS SHOULD SEEK SAFETY OF
SHORE IMMEDIATELY!

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN TOOELE COUNTY...
  NORTHWESTERN SALT LAKE COUNTY...
  WESTERN DAVIS COUNTY...
  SOUTHEASTERN BOX ELDER COUNTY...
  SOUTHWESTERN WEBER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4139 11214 4078 11199 4080 11330 4119 11342
TIME...MOT...LOC 2329Z 180DEG 0KT 4037 11287

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:05 PM MDTSpecial Weather StatementSLCBox Elder55 min
Jul 4, 10:47 PM MDTSpecial Weather StatementSLCBox Elder, Tooele58 min
Jul 4, 11:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele41 min
Jul 5, 12:03 AM MDTFlash Flood WarningSLCJuab, Millard3 hr
Jul 5, 12:05 AM MDTSpecial Weather StatementSLCDavis, Salt Lake, Weber55 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningSLCKane, San Juan49 min
Jul 5, 4:42 PM MDTSevere Thunderstorm WarningSLCTooele78 min
Jul 5, 4:56 PM MDTFlash Flood WarningSLCKane3 hr
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningSLCJuab, Utah96 min
Jul 5, 5:30 PM MDTSpecial Weather StatementSLCDavis75 min
Jul 5, 5:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele75 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.